Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Indianapolis, IN

August 20, 2005Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2005, 1:27 PM EST for Lawrence County, Martin County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 1:27 PM EST (18:27 UTC)
Expired
Aug 20, 2005, 2:02 PM EST
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Lawrence County, IN, Martin County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:55 PM ESTTSTM WND DMGBedford, INLARGE TREE DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 12:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 201827
SVRIND
INC093-101-201900-
/O.NEW.KIND.SV.W.0178.050820T1827Z-050820T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
127 PM EST SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BEDFORD
  NORTHEASTERN MARTIN COUNTY IN SOUTHWEST INDIANA

* UNTIL 200 PM EST

* AT 123 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF OOLITIC...
  OR ABOUT 13 MILES WEST OF BEDFORD...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OOLITIC AROUND 140 PM EST
  BEDFORD AROUND 145 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3890 8680 3874 8680 3870 8632 3873 8632
      3878 8628 3889 8629

$$

JAS
2 follow-up statements
000 
WWUS53 KIND 201851
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
151 PM EST SAT AUG 20 2005

INC101-201901-
/O.CAN.KIND.SV.W.0178.000000T0000Z-050820T1900Z/
MARTIN-
151 PM EST SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 3890 8670 3873 8669 3870 8632 3873 8632
      3878 8628 3889 8629

$$

INC093-201900-
/O.CON.KIND.SV.W.0178.000000T0000Z-050820T1900Z/
LAWRENCE-
151 PM EST SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM EST FOR
SOUTHERN LAWRENCE COUNTY...

AT 148 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BEDFORD...MOVING EAST
AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 3890 8670 3873 8669 3870 8632 3873 8632
      3878 8628 3889 8629

$$

JAS
000 
WWUS53 KIND 201902
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST SAT AUG 20 2005

INC093-201912-
/O.EXP.KIND.SV.W.0178.000000T0000Z-050820T1900Z/
LAWRENCE-
202 PM EST SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE COUNTY
EXPIRES AT 200 PM EST...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 3890 8670 3873 8669 3870 8632 3873 8632
      3878 8628 3889 8629

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:00 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 20, 12:00 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 PM EST SAT AUG 20 2005

.DISCUSSION...A TROUGH OF LOW PRES WAS FOUND ACRS WI AND ERN IA
EARLY THIS AFTERNOON. HIGH PRES WAS FOUND ACRS THE SERN STS. WATER
VAPOR IMAGERY SHOWS VORT MAX OVR SOUTH CENTRAL CANADA PUSHING
EAST...ALONG WITH A TROPICAL MOISTURE PLUME STREAMING ACRS NM INTO
THE GREAT LAKES REGION. VISIBLE SATELLITE AND RADAR SHOW MAIN
BOUNDRY FROM FORT WAYNE TO TERRE HAUTE. UPPER WINDFIELDS REMAIN
FAIRLY UNIDIRCTIONAL THOUGH WHICH WILL AT LEAST HELP DIMINISH SOME
OF THE SEVERE THREAT THIS EVENING.

FCST CHALLENGE WL BE ENDING PRECIP AND TIMING OF COOLER AND DRIER
AIR.

ALL MODELS ARE IN FAIRLY GOOD AGREEMEMT AFTER THE COLD FRONTAL
PASAGE IN THE BIG PICTURE...BUTH THERE ARE SOME SUBTLE DIFFERENCES.
ETA SEEMS TOO QUICK WITH THE WIND SHIFT YET TOO SLOW WITH THE DRIER
AIR MOVING IN.  GFS LOOKS BETTER WITH WIND FIELDS TIMING AS WELL AS
RESIDUAL MOISTURE.

ISENTROPIC SUBSIDENCE IS QUITE STRONG. HENCE LEAN CLOSER TO THE GFS
HERE AND JUST GO FOR PTCLDY SKIES. CAA MOVES IN ON SUNDAY AS DEW
POINTS DROP TO THE LOWER 60S BY THE END OF THE DAY ON NW WINDS. H8
TEMPS FALL TO 12C-15C BY 00Z MON. HENCE WL LEAN T THE COOLER SIDE OF
THE MAV FOR HIGHS ON SUNDAY. AS FOR SUNDAY NIGHT LOWS WILL LEAN TO
THE COOLER SIDE BUY A COUPLE OF DEGREES GIVEN THE CAA.  WILL ALSO GO
WITH PCLOUDY SKIES DURING THE DAY SUNDAY AND MONDAY WITH CAA
CREATING SOME COLD AIR STRATOCU.

HIGH PRES BUILDS ACRS THE GRT LKS AND INDIANA ON MONDAY AND NW WINDS
CONTINUE TO ADVECT COOLER AIR INTO THE STATE. H8 TEMPS ON MONDAY
FALL ALL THE WAY TO 8C-10C...AND GIVEN THIS WL AGAIN LEAN COOLER ON
HIGHS.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEO
Hazardous weather outlook, Aug 20, 5:40 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EST SAT AUG 20 2005

INZ021-028>031-035>049-051>057-060>065-067>072-211045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
540 AM EST SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

DAMAGING STRAIGHT LINE WINDS
LIGHTNING
ISOLATED TORNADOES

AREAS AFFECTED AND TIMING:
ALL OF CENTRAL INDIANA MAY BE AFFECTED BY THUNDERSTORMS AFTER 100
PM.

DISCUSSION:
A TROUGH OF LOW PRESSURE WILL PUSH ACROSS CENTRAL INDIANA TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE
WINDS BEING THE PRIMARY THREAT. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION
EITHER.

IF A THUNDERSTORM THREATENS YOUR AREA SEEK SHELTER IN STURDY
BUILDING. IF YOU HEAR THUNDER OR SEE LIGHTNING...MOVE INDOORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 100 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:59 PM ESTSevere Thunderstorm WarningINDDelaware, Henry, Randolph36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.